Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 3, NWS Wichita, KS

October 27, 201722 counties in Kansas

NWS Wichita, KS issued this freeze warning at Oct 27, 2017, 3:38 AM CDT for 22 counties in Kansas. It took effect at Oct 28, 2017, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 3:38 AM CDT (08:38 UTC)
In effect from
Oct 28, 2017, 1:00 AM CDT
Expired
Oct 28, 2017, 10:00 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
All 22 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS73 KICT 270838
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
338 AM CDT Fri Oct 27 2017

...Sub-Freezing Temperatures Expected in Central Kansas this
morning, and Likely Areawide Friday Night...

KSZ052-053-067-068-272245-
/O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
/O.CON.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/
Marion-Chase-Reno-Harvey-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, and Newton
338 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Wichita has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The
Freeze Watch is no longer in effect.

* Temperatures...In the upper 20s to near 30.

* Timing for freezing temperatures...Early this morning, and 
  again Friday night into Saturday morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ069>072-082-083-091>096-098>100-272245-
/O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.NEW.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
338 AM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Wichita has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The
Freeze Watch is no longer in effect.

* Temperatures...In the upper 20s.

* Timing...for freezing temperatures...Late Friday night into 
  Saturday morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ032-033-047>051-272245-
/O.CON.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/
/O.CON.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
338 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* Temperatures...In the upper 20s to near 30.

* Timing for freezing temperatures...Late tonight into Friday 
  morning, and again Friday night into Saturday morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A freeze watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
4 follow-up statements
846 
WWUS73 KICT 271358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
858 AM CDT Fri Oct 27 2017


KSZ052-053-067-068-280400-
/O.EXP.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/
/O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
Marion-Chase-Reno-Harvey-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, and Newton
858 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* Temperatures...in the 20s early Saturday morning.

* Timing for freezing temperatures...late tonight into Saturday 
  morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ032-033-047>051-280400-
/O.EXP.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/
/O.CON.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
858 AM CDT Fri Oct 27 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* Temperatures...In the 20s early Saturday morning.

* Timing for freezing temperatures...Late tonight into Saturday 
  morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze watch means sub-freezing temperatures are possible.
These
Conditions could kill crops and other sensitive vegetation.

&&

$$

KSZ069>072-082-083-091>096-098>100-280400-
/O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
858 AM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* Temperatures...In the upper 20s.

* Timing...for freezing temperatures...Late Friday night into 
  Saturday morning.

* Impacts...Temperature-sensitive vegetation may be damaged or 
  killed off by the sub-freezing temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
366 
WWUS73 KICT 272046
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
346 PM CDT Fri Oct 27 2017

...Widespread Sub-Freezing Temperatures Tonight...

KSZ032-033-047-048-272200-
/O.CAN.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
346 PM CDT Fri Oct 27 2017

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Wichita has cancelled the Freeze
Watch.

Widespread sub-freezing temperatures occurred across portions of 
central and north-central Kansas last night, effectively ending 
the growing season for temperatures-sensitive plants. Therefore,
the freeze watch has been cancelled.

$$

KSZ049>051-281100-
/O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/
/O.EXA.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
Saline-Rice-McPherson-
Including the cities of Salina, Lyons, Sterling, and McPherson
346 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

The National Weather Service in Wichita has issued a Freeze
Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The
Freeze Watch is no longer in effect.

* Temperatures...In the 20s.

* Timing...Late tonight into early Saturday morning.

* Impacts...Temperature-sensitive plants may be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ052-053-067>072-082-083-091>096-098>100-281100-
/O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/
Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
346 PM CDT Fri Oct 27 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* Temperatures...In the 20s.

* Timing...Late tonight into early Saturday morning.

* Impacts...Temperature-sensitive plants may be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
913 
WWUS73 KICT 280815
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
315 AM CDT Sat Oct 28 2017

...Widespread Sub-Freezing Temperatures this morning...

KSZ049>053-067>072-082-083-091>096-098>100-281500-
/O.CON.KICT.FZ.W.0003.000000T0000Z-171028T1500Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Salina, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
315 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* Temperatures...In the upper 20s.

* Timing...Early morning hours today.

* Impacts...Temperature-sensitive plants may be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
323 
WWUS73 KICT 281455
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
955 AM CDT Sat Oct 28 2017


KSZ049>053-067>072-082-083-091>096-098>100-281600-
/O.EXP.KICT.FZ.W.0003.000000T0000Z-171028T1500Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Salina, Lyons, Sterling, McPherson, 
Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, 
Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, 
Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
955 AM CDT Sat Oct 28 2017

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

Temperatures will continue to increase.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:58 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 27, 2:58 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 AM CDT Fri Oct 27 2017

.SHORT TERM...(Today through Sunday night)
Issued at 227 AM CDT Fri Oct 27 2017

Colder, below normal temperatures will continue to move into the
region as high pressure builds. Winds will be much lower today as
the positively tilted trough continues to move away from the
region. This will keep the temperatures well below normal for
today and Saturday. Many counties in Central Kansas were cold
enough this morning to experience a meteorological freeze.
Tonight, temperatures will be colder across the CWA. All areas of
the CWA will experience freezing temperatures Friday night and
into Saturday morning. Saturday will be a little warmer as the
winds will be more westerly allowing for some down slope wind.
This westerly down slope winds will continue into Sunday which
will temperatures to reach normal levels or just above. Some areas
could be in the low 70s Sunday.

.LONG TERM...(Monday through Thursday)
Issued at 227 AM CDT Fri Oct 27 2017

Monday morning another, re-enforcing cold front will be moving
through the region bringing the temperatures back down below
normal. Winds behind the front will pick up again but will not be
as strong as this past Thursday night as the pressure gradient is
not nearly as strong. This colder air will remain in place for
much of the week as northerly flow will be in control. This
northerly flow will help keep the chances for showers to a minimum
but there be a chance for a light rain and snow mix in a few areas
of the CWA Tuesday night and into the Wednesday. By Thursday, the
high pressure system to the northeast will be moving off away from
the region. this will allow the wind flow to shift to the west and
southwest. This will allow a warming trend to start bringing
temperatures back to and just above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1205 AM CDT Fri Oct 27 2017

VFR conditions expected at all sites throughout the period. Models
have been behind the curve on the 4-5kft clouds rotating around
the low. The latest RAP and NAM have finally shown some hints, and
opted to linger clouds well into the morning at KSLN, with
slightly quicker exit at KRSL. Winds will only diminish slightly
during the day, but should fall off fairly quickly near sunset.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  26  54  31 /   0   0   0   0
Hutchinson      48  22  55  30 /   0   0   0   0
Newton          46  24  53  30 /   0   0   0   0
ElDorado        47  26  52  29 /   0   0   0   0
Winfield-KWLD   49  26  53  30 /   0   0   0   0
Russell         46  19  57  31 /   0   0   0   0
Great Bend      47  19  58  31 /   0   0   0   0
Salina          47  22  55  31 /   0   0   0   0
McPherson       47  21  55  30 /   0   0   0   0
Coffeyville     49  28  52  28 /   0   0   0   0
Chanute         48  27  51  28 /   0   0   0   0
Iola            47  27  50  28 /   0   0   0   0
Parsons-KPPF    49  27  52  28 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Saturday morning for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

Freeze Warning until 9 AM CDT this morning for KSZ032-033-
047>053-067-068.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, Oct 26, 3:17 PM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
317 PM CDT Thu Oct 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
317 PM CDT Thu Oct 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong north winds at 25 to 30 mph with gusts to near 45 mph will
result in very high grassland fire danger for portions of the Flint
Hills westward across south central and central Kansas through this
evening. Outdoor burning is not recommended. Refer to the wind
advisory for details on the strong north winds.

Sub-freezing temperatures and the first hard freeze of the Fall is
expected across central Kansas late tonight. Please refer to the
Freeze Warning for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A widespread hard freeze is expected across the remainder of the
area late Friday night into early Saturday morning. This is expected
to end the effective growing season for temperature-sensitive
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Freeze Warnings in Kansas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.